-- Mary Elizabeth Dallas
WEDNESDAY, May 1 (HealthDay News) -- There has been a dramatic
increase in the number of emergency-room visits related to sleep
medications such as Ambien, according to a new U.S. study.
Adverse reactions to zolpidem -- the active ingredient in the
sleep aids Ambien, Ambien CR, Edluar and Zolpimist -- rose almost
220 percent between 2005 and 2010, researchers from the U.S.
Substance Abuse and Mental Health Services Administration (SAMHSA)
The study authors concluded that use of these drugs for the
short-term treatment of insomnia should be carefully monitored.
Zolpidem, which has been approved by the U.S. Food and Drug
Administration, has been used safely and effectively by millions of
Americans, but adverse reactions to the medication have increased.
Most of these cases involved people aged 45 and older, the
"Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored," SAMHSA administrator Pamela Hyde said in an agency news release. "Physicians and patients need to be aware of the potential adverse reactions associated with any medication, and work closely together to prevent or quickly address any problems that may arise."
Possible adverse reactions from medications containing zolpidem
After analyzing findings from a public health surveillance
system that monitors drug-related illnesses and deaths, the
researchers found that emergency-room cases involving medications
such as Ambien increased sharply from about 6,000 in 2005 to more
than 19,000 in 2010.
Women were more often affected than men. The findings revealed
that during the study time frame, there was a 274 percent increase
in the number of women who went to the emergency room due to a
reaction involving zolpidem, compared to a 144 percent increase
among men. In 2010 alone, women accounted for 68 percent of all
trips to the emergency room for an adverse reaction related to
zolpidem, the researchers said.
The study authors also noted that adverse reactions to these
sleep aids could be worsened when the medication is taken with
other substances, such as certain anti-anxiety drugs and narcotic
The SAMHSA report said that in 2010, half of all emergency-room
visits related to zolpidem involved its interaction with other
drugs. Moreover, 37 percent of all emergency visits resulted from
the combination of these sleep aids and drugs that depress the
central nervous system.
In response to the increase in adverse reactions, in January
2013 the FDA required drug manufacturers to cut the recommended
dose for women in half. The FDA also recommended that drug
companies reduce the dosage for men.
The U.S. National Institutes of Health has more about
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.